Pennsylvania, 2020Damaging Winds in Pennsylvania, April 13, 2020
April 13, 2020 · NWS BGM · 2 events in 1 county or zone
A line of showers and thunderstorms developed across Northeast Pennsylvania during the afternoon of the 13th ahead of an approaching strong cold front. Some of these storms became severe and caused mainly tree and power line damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms developed across Northeast Pennsylvania during the afternoon of the 13th ahead of an approaching strong cold front. Some of these storms became severe and caused mainly tree and power line damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 13, 1:33 PM EST, 15 minutes earlier.
Area forecast discussion, Apr 13, 1:33 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
233 PM EDT Mon Apr 13 2020
.SYNOPSIS...
Much cooler air on gusty winds will move in this evening and
stay in our area through the week. An upper low moving through
the Great Lakes may bring a few showers to the area Thursday and
Friday.
&&
.NEAR TERM /THROUGH TUESDAY/...
Cold front will push through late this afternoon and evening
bringing another burst of heavy rain and winds, with an isolated
thunderstorm possible. Overnight will feature gusty west winds
and cold advection, perhaps a shower in the northern zones with
the added instability. Will continue with the flags but expect a
rather quick weakening of the gradient and corresponding
surface winds.
Tuesday will be mainly dry with a surface high nosing in and a
more southwest flow aloft. Wave zipping through in the southwest
flow looks now to be far enough south to keep the light
precipitation south of the area.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
130 pm update...
A weak wave will cross the area Wednesday night. The low level
flow out of the W - NW should enhance moisture into the region
from the lakes. Could see a few isolated to scattered heavy
snow showers Wednesday night when this wave comes through. NAM
forecast soundings indicating steep low level lapse rates
(+7C/km) and strong omega, through a fairly deep saturated DGZ
layer from about 800 mb to just above 700 mb. Have kept PoP and
QPF/Snowfall conservative for now, as there remains uncertainty
on the total coverage of the showers. Can't rule out a quick
half inch to an inch of snow in heavy snow showers, as soundings
do indicate that snowfall rates should be intense enough to
overcome warm surface temperatures.
NW flow and cool conditions will continue on Thursday, as well
as a chance for lake effect rain/snow showers. There will likely
at the very least be mostly cloudy conditions through the day
with highs only in the low 40s and possibly upper 40s in parts
of NE PA.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
140 pm update...The previous forecast remains unchanged at this
time, with 12Z GFS still not indicating any storm on Saturday,
but just a quick wave that moves off the coast and out to sea on
Friday. At this time the 00Z Euro remains the outlier with the
large Coastal low on Saturday...will see what the 12Z Euro
brings when we get the data in the next couple hours.
430 am update...
The broad upper level trough at this time has moved over the
northeast US on Friday. Models not agreeing on the details of
the weak fast moving systems. The models have some form of a
storm that moves east through the Ohio Valley and PA Friday
afternoon and evening. Again a mix of rain and snow. ECMWF is
now the outlier with a storm on Saturday. For now continued
close to NBM and a dry forecast with highs slightly warmer with
highs in the mid and upper 40s.
Sunday showing a change in the weather with warmer and wetter
weather ahead of a cold front Sunday night. Most of the
precipitation would be rain with temperatures in the 50s.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Gusty winds at all terminals with thunder possible, mainly along
the NY/PA border in to NEPA at AVP. Variable conditions with the
showers and storms with VFR prevailing, but potential IFR in
the vicinity of storms. Front moves through most stations before
23Z and will be followed by improvement to VFR conditions all
stations overnight and into Tuesday.
Outlook...
Tuesday... through Thursday...Generally VFR.
Friday...Restrictions possible in NEPA for rain and snow
showers.
Saturday...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 10 PM EDT this evening for PAZ038>040-043-
044-047-048-072.
NY...Wind Advisory until 10 PM EDT this evening for NYZ023>025-
044>046-055>057-062.
High Wind Warning until 10 PM EDT this evening for NYZ009-
015>018-022-036-037.
&&
SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...MPK
LONG TERM...TAC
AVIATION...DGMHazardous weather outlook, Apr 13, 1:22 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
222 PM EDT Mon Apr 13 2020
NYZ009-015>018-022-036-037-141830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Madison-Southern Oneida-
222 PM EDT Mon Apr 13 2020
...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
In addition, there is a chance for strong to severe thunderstorms
this afternoon. Any thunderstorm that forms could produce damaging
winds, and small hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.
NYZ023>025-044>046-055>057-062-PAZ038>040-043-044-048-072-141830-
Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Pike-Southern Wayne-
222 PM EDT Mon Apr 13 2020
...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ047-141830-
Luzerne-
222 PM EDT Mon Apr 13 2020
...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...TORNADO WATCH 119 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
In the hours before
Local storm report, Apr 13, 8:26 AM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
926 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM NON-TSTM WND GST HANOVER TOWNSHIP 41.18N 75.87W
04/13/2020 M51 MPH LUZERNE PA MESONET
0314 AM NON-TSTM WND GST HANOVER TOWNSHIP 41.18N 75.87W
04/13/2020 M51 MPH LUZERNE PA MESONET
0357 AM NON-TSTM WND GST HANOVER TOWNSHIP 41.18N 75.87W
04/13/2020 M55 MPH LUZERNE PA MESONET
0545 AM NON-TSTM WND GST SCIPIO CENTER 42.76N 76.53W
04/13/2020 M54 MPH CAYUGA NY NYSM
0608 AM NON-TSTM WND GST HANOVER TOWNSHIP 41.18N 75.87W
04/13/2020 M59 MPH LUZERNE PA MESONET
0608 AM NON-TSTM WND GST MOOSIC 41.37N 75.68W
04/13/2020 M50 MPH LACKAWANNA PA MESONET
0615 AM NON-TSTM WND GST TULLY 42.79N 76.12W
04/13/2020 M50 MPH ONONDAGA NY NYSM
0635 AM NON-TSTM WND GST HANOVER TOWNSHIP 41.18N 75.87W
04/13/2020 M65 MPH LUZERNE PA MESONET
0700 AM NON-TSTM WND GST I-380 N B @ EXIT 20 DAL 41.31N 75.55W
04/13/2020 M51 MPH LACKAWANNA PA MESOWEST
0709 AM NON-TSTM WND GST MOOSIC 41.37N 75.68W
04/13/2020 M59 MPH LACKAWANNA PA MESONET
0710 AM NON-TSTM WND GST TULLY 42.79N 76.12W
04/13/2020 M53 MPH ONONDAGA NY NYSM
0714 AM NON-TSTM WND GST WILKES-BARRE/SCRANTON A 41.33N 75.72W
04/13/2020 M58 MPH LUZERNE PA ASOS
0729 AM NON-TSTM WND GST MOOSIC 41.37N 75.68W
04/13/2020 M61 MPH LACKAWANNA PA MESONET
0759 AM NON-TSTM WND GST MOOSIC 41.37N 75.68W
04/13/2020 M62 MPH LACKAWANNA PA MESONET
0824 AM NON-TSTM WND GST HANOVER TOWNSHIP 41.18N 75.87W
04/13/2020 M66 MPH LUZERNE PA MESONET
0829 AM NON-TSTM WND GST WILKES-BARRE/SCRANTON A 41.33N 75.72W
04/13/2020 M64 MPH LUZERNE PA ASOS
&&
MPKLocal storm report, Apr 13, 9:43 AM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1043 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM NON-TSTM WND DMG WILKES-BARRE 41.25N 75.88W
04/13/2020 LUZERNE PA EMERGENCY MNGR
ROOF DAMAGE TO CITY HALL IN WILKES BARRE
&&
MPKLocal storm report, Apr 13, 9:45 AM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1045 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM NON-TSTM WND DMG WILKES-BARRE 41.25N 75.88W
04/13/2020 LUZERNE PA EMERGENCY MNGR
PEDESTIAN BRIDGE THAT CONNECTS WILKES BARRE GENERAL
HOSPITAL WITH OUTPATIENT SURGERY CENTER SUSTAINED WIND
DAMAGE
&&
MPKSpecial weather statement, Apr 13, 12:56 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Binghamton NY
156 PM EDT Mon Apr 13 2020
NYZ062-PAZ048-131845-
Sullivan NY-Pike PA-
156 PM EDT Mon Apr 13 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN SULLIVAN AND
PIKE COUNTIES UNTIL 245 PM EDT...
At 155 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greeley to near Bushkill. Movement was
northeast at 55 mph.
Although no lightning has been detected, brief heavy downpours and
wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Fallsburg, Port Jervis, Bushkill, Monticello, Lackawaxen, South
Fallsburg, Shohola, Matamoras, Wurtsboro and Otisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4150 7449 4149 7476 4143 7476 4143 7473
4140 7474 4136 7469 4132 7479 4116 7490
4108 7503 4114 7508 4115 7515 4139 7513
4159 7495 4188 7446 4175 7457 4165 7440
4159 7436
TIME...MOT...LOC 1755Z 231DEG 49KT 4139 7507 4115 7508
JRKSpecial weather statement, Apr 13, 1:13 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Binghamton NY
213 PM EDT Mon Apr 13 2020
NYZ023>025-044-055-PAZ038-131900-
Chemung NY-Cortland NY-Schuyler NY-Tioga NY-Tompkins NY-Bradford PA-
213 PM EDT Mon Apr 13 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SCHUYLER...CHEMUNG...SOUTHWESTERN CORTLAND...TIOGA...TOMPKINS AND
BRADFORD COUNTIES UNTIL 300 PM EDT...
At 213 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cayuta to near Millerton to near Morris.
Movement was northeast at 45 mph.
Wind gusts up to 50 mph and brief heavy downpours will be possible
with these storms.
Locations impacted include...
Chemung, Ithaca, Elmira, Cortland, Southport, Barton, Horseheads,
Sayre, Newfield and Waverly.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4248 7668 4268 7609 4241 7610 4241 7613
4231 7610 4219 7610 4218 7612 4200 7611
4200 7615 4191 7614 4168 7630 4156 7648
4160 7687 4200 7692 4200 7696 4203 7697
TIME...MOT...LOC 1813Z 238DEG 43KT 4226 7674 4196 7697 4168 7723
JRKThunderstorm Wind, Bradford
- When
- April 13, 1:48 PM EST
- Where
- Bradford County, 0.51 mi W of Sayre Chemung Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.980, -76.540
Strong thunderstorm winds brought down wires on Elmira Street.
Thunderstorm Wind, Bradford
- When
- April 13, 2:15 PM EST
- Where
- Bradford County, 0.86 mi SW of Wysox
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.760, -76.410
Strong thunderstorm winds brought down a tree which blocked Craftmaster Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, April 13, 20206 deaths · 67 injured · $9,000 · EF4 · 70 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 20201 death · 13 injured · $100 million · EF3 · 18 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 20202 deaths · 7 injured · $40 · EF3 · 31 events
- Tornadoes and Damaging Winds in North Carolina, April 13, 20201 death · 2 injured · $5.2 million · EF2 · 67 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 2020$536,000 · EF2 · 11 events
- Winter Weather in Texas, April 13 to 14, 20201 death · 2 injured · 1 event
- Frost and Freeze in Colorado, April 13 to 14, 2020$30 million · 2 events
- High Wind in New York, April 13, 2020$3.1 million · 59 kt wind · 17 events
- Tornadoes and Damaging Winds in Georgia, April 13, 2020$290,000 · EF1 · 39 events
- Hail and Damaging Winds in Maryland, April 13, 2020$867,000 · 1 in hail · 30 events
- Tornadoes and Damaging Winds in North Carolina, April 13, 2020$428,000 · EF1 · 13 events
- High Wind in Connecticut, April 13, 2020$910,000 · 53 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889219, 889220.